Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 29, NWS Duluth, MN

May 17, 2021

NWS Duluth, MN issued this small craft advisory at May 17, 2021, 1:09 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 17, 2021, 1:09 PM CDT (18:09 UTC)
Expired
May 17, 2021, 6:00 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

805 
WHUS73 KDLH 171809
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
109 PM CDT Mon May 17 2021

LSZ142-172300-
/O.NEW.KDLH.SC.Y.0029.210517T1809Z-210517T2300Z/
Taconite Harbor to Silver Bay Harbor MN-
109 PM CDT Mon May 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southwest wind gusts to 25 kts. Waves 2 to 3 feet.

* WHERE...Taconite Harbor to Silver Bay Harbor MN.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at May 17, 12:30 PM CDT, 39 minutes earlier.

Area forecast discussion, May 17, 12:30 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 PM CDT Mon May 17 2021

.DISCUSSION...(Today through Sunday)
Issued at 356 AM CDT Mon May 17 2021

Very warm temperatures are expected today with a few showers or
thunderstorms in far northern Minnesota. Low humidity is again
expected today before values rise through the week with increasing
rain chances. Above normal temperatures are expected through the
period.

A very warm day is expected across most of the Northland with
highs from the upper seventies to mid eighties. Winds will be
south to southwest but not be very strong. We expect cooler
temperatures along the North Shore. The high-res guidance
suggests a lake breeze will be limited to the North Shore, but
given how warm it will get and how cool the lake is, it's possible
a weak lake breeze could develop elsewhere late this afternoon.
Good mixing is expected which will lead to low humidities. Winds
will be a limiting factor in producing critical fire weather
conditions. However, we do expect some gusts of 15 to 20 mph given
the deep mixing. Most areas will be dry today but weak low level
convergence, weak instability, and steep low level lapse rates
will lead to a few showers and thunderstorms over far northern
Minnesota, especially the Arrowhead where the RAP forecasts the
strongest low level convergence.

The showers/storms will dissipate this evening with clear
conditions developing overnight. Increasing low level moisture and
a shortwave aloft will bring chances for showers to southern
portions of the Northland Tuesday afternoon. We delayed their
arrival as the models are trending slower. It will again be warm
Tuesday with highs in the mid seventies to lower eighties. Winds
will be south to southeast for most areas but east to northeast
over and close to Lake Superior which will keep lakeside areas
cooler. Showers and a few thunderstorms will continue to be
possible Tuesday night, highest over our eastern areas.

An upper trough will continue to move east from the western
CONUS/Canada through the week causing winds to become increasingly
southerly aloft over our region. We have rain and thunderstorm
chances continuing Wednesday but coverage should be limited until
late in the day and especially Wednesday night when a stronger
shortwave arrives. Rain chances will be highest Wednesday night
into Thursday night. An unsettled period will continue Friday into
the weekend with rain chances continuing as additional shortwaves
affect the region along with a higher moisture airmass in place.
PWAT values will rise over an inch and be as high as 1.75 inches
mid week into next weekend. Rainfall over the next week should be
from a half inch to an inch and a half. Any areas affected by
stronger thunderstorms could see higher amounts. Temperatures will
remain above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 17 2021

VFR conditions for the 18Z TAF cycle across northeast Minnesota
and northwest Wisconsin. Isolated rain showers and thunderstorms
are possible along the North Shore into the Iron Range this
afternoon and evening. However, no impacts to the terminals are
expected at this time.

&&

.MARINE...
Issued at 957 AM CDT Mon May 17 2021

Winds will be out of the southwest 5 to 10 knots with gusts up to 20
knots this afternoon. Could see widely scattered showers and
thunderstorms after 1pm this afternoon mainly along and near the
North Shore from Two Harbors northeastward into the arrowhead.
Waves will be less than 2 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  78  51  73  53 /   0   0  20  20
INL  83  52  81  55 /  10   0   0   0
BRD  79  52  76  57 /   0   0  10  10
HYR  79  48  76  55 /   0   0  20  30
ASX  80  51  78  54 /   0   0  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Melde
AVIATION...PA
MARINE...Eagle/WFO DLH
Hazardous weather outlook, May 17, 4:39 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
439 AM CDT Mon May 17 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
439 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are possible today due to low
relative humidity, especially in northeastern Minnesota.

Isolated thunderstorms are possible this afternoon, mainly across
the Arrowhead of Minnesota. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return starting Tuesday evening and
lasting through the weekend. The best chance for thunderstorms
will be Wednesday evening through Friday morning. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed Today or Tonight.

LSZ121-140>148-150-180945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
439 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Southwesterly winds will increase today with gusts as high as 20
to locally 25 knots. A Small Craft Advisory may be needed.

Isolated thunderstorms may affect the nearshore zones along the
North Shore this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Wednesday evening through
this weekend.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.